Body-Building Supplements Top List of Hepatotoxic Agents

Caroline Helwick

May 22, 2012

May 22, 2012 (San Diego, California) — Supplements used for body-building and weight loss were the most frequent cause of liver injury related to herbal or dietary supplements in a review of the 8-center US Drug-Induced Liver Injury Network (DILIN).

The findings were reported here at Digestive Disease Week (DDW) 2012 by Victor J. Navarro, MD, professor of medicine, pharmacology and experimental therapeutics at Thomas Jefferson University in Philadelphia, Pennsylvania.

"Body-building and weight-loss supplements were implicated in 31% and 18% of cases, respectively," Dr. Navarro said. "Hepatotoxicity due to herbal/dietary supplements can be severe, resulting in transplantation in 7% of cases."

Dietary supplements include herbal remedies, body-building supplements, health food supplements, and any such substance bought over the counter or online that is not prescribed by a physician.

Hepatotoxicity from medication is the primary reason for drug withdrawal. Although up to 40% of Americans are believed to take at least 1 herbal or dietary supplement, the potential toxicity of these products is not well defined, Dr. Navarro said.

Dr. Navarro and colleagues, therefore, examined DILIN's experience with consecutive cases of hepatotoxicity attributable to herbal/dietary supplements between 2003 and 2011. They detailed the different types of products that were implicated and described the clinical characteristics, severity, and causality associated with cases of non–acetaminophen-related liver injury, as defined by strict criteria for liver enzyme elevation.

Clinical and laboratory data were collected for all patients, who were assigned DILIN severity scores by expert opinion. Patients were followed until their injury resolved.

The investigators identified 1048 total cases over the 8 years, of which 18.4% were deemed potentially attributable to herbal/dietary supplement use, Dr. Navarro reported.

He presented an analysis of 93 cases that had been fully "vetted" for cause of liver injury related to body-building supplements to provide more details of problem.

The analysis showed that 31% of cases appeared to be solely due to body-building supplements and 18% were solely due to weight-loss products. Less commonly (<10% each), immune support products, cough and cold formulations, and products marketed for mental health were implicated. Rarely, there were associations between liver injury and multiple vitamins; Chinese herbs; anti-inflammatory/analgesic compounds; energy boosters; sleep aids; and supplements for sexual performance, joint support, and gastrointestinal health.

Clinical Features of Injury Differed

"Among the implicated categories of products, body-building supplements (usually anabolic steroids) were more likely to be judged responsible for injury compared to other types of herbal and dietary supplements," he said.

Users of these products were all male, had a mean age of 35 years, were largely white (83%), and were often overweight (mean body mass index [BMI], 28.6 kg/m2). They experienced a longer latency between taking the product and falling ill, and they had a "striking" degree of hyperbilirubinemia. Their cases were also much more likely to be scored as "definitely" attributable to the supplement.

"The duration of their injury was much longer, as compared with the other populations," Dr. Navarro noted. "They had itching, anorexia, and weight loss. In other words, their lives were derailed for a longer period."

For liver injury due to weight-loss products, the typical user was female (65%), had a mean age of 37 years, was white (65%), and was overweight (BMI, 28.4 kg/m2). These patients were particularly notable for their hepatocellular injury (vs cholestatic or mixed injury), meaning their livers were "more inflamed," he explained.

Ingestion of a body-building supplement resulted in hospitalization in 52% of these cases and in liver or other organ failure for 7%, but none required transplants. Patients who fell ill because of weight-loss products were hospitalized 47% of the time, 12% experienced organ failure, and 12% required transplantation.

In the group of patients whose injury was related to an herbal or dietary product other than body-building or weight-loss supplements, the rate of hospitalization was 32%, organ failure occurred in 15%, and 11% underwent transplantation.

Dr. Navarro said he does not know "the denominator," ie, how many Americans currently use supplements; therefore, the ratio of use to injury cannot be determined. "I wish we did know," he said, "but we do know that in dollars, it's about $19 billion a year."

Making these products safer will be a challenge, he added. "The regulatory environment is a confounding factor in our research," he noted, explaining that ingredients can change from batch to batch. "The environment is permissive enough that we will be challenged to determine what within a certain product is actually causing the injury."

William Lee, MD, from the University of Texas Southwestern in Dallas, has treated patients who were part of the DILIN database. He commented, "It is very clear that the body-building drugs — typically anabolic steroids they get from the gym — have this effect on young men. They turn bright yellow and stay yellow for about 3 months at a time, though they virtually all recover. It just takes a long time. Weight-loss drugs cause more liver damage and not as much jaundice," he said.

Dr. Lee said that he would discourage anyone from using an herbal/dietary supplement. "The public wants to use these products all the time, but there is toxicity, and the body-building and weight-loss supplements are the main concerns."

Dr. Navarro disclosed he is a consultant for Merck & Co. Dr. Lee has disclosed no relevant financial relationships.

Digestive Disease Week (DDW) 2012. Abstract #167. Presented May 19, 2012.

Comments

3090D553-9492-4563-8681-AD288FA52ACE
Comments on Medscape are moderated and should be professional in tone and on topic. You must declare any conflicts of interest related to your comments and responses. Please see our Commenting Guide for further information. We reserve the right to remove posts at our sole discretion.
Post as:

processing....